inappropriate antibiotics

We would be the first to admit that the Food and Drug Administration has a LOT of responsibilities. The agency is supposed to ensure that our food supply is safe. It monitors those never-ending prescription drug commercials on TV and inspects drug manufacturing plants. But we think the FDA’s most straightforward mandate is to make sure all drugs are safe and effective. That is at the heart of the Food Drug and Cosmetic Act. Fluoroquinolone (FQ) antibiotics challenge the agency. There have been too darn many FQ disasters!

Does the FDA Protect Us?

The FDA describes its responsibility this way:

“Promoting Safe & Effective Drugs for 100 Years”

“Today, the drug review process in the United States is recognized worldwide as the gold standard. Drugs must undergo a rigorous evaluation of safety, quality, and effectiveness before they can be sold.” [emphasis ours]

That seems straightforward, right? If one were to believe the agency’s own words, all our medications would be safe as well as effective. No worries, mate!

FDA Priorities?

There is tremendous pressure on the agency to approve new medications as fast as possible. As a result, the pharmaceutical industry pays a hefty application fee (thanks to the Prescription Drug Users Fee Act) every time a new drug gets submitted for review. This is supposed to help speed the approval process. In recent years the pace of drug approvals has accelerated.

Are Fluoroquinolone Antibiotics (FQ) Safe?

The Food and Drug Administration seems far slower in recognizing and warning about safety problems. The common antibiotic category called fluoroquinolones (FQs) offers a classic example.

One of the best-known members of this class is ciprofloxacin (Cipro). It was approved in 1987 and has been widely used for both urinary tract and lung infections ever since. Levofloxacin (Levaquin) was approved almost a decade later. At last count, approximately 11 million prescriptions were written annually for one of these two popular antibiotics.

Although these drugs have been available for decades, it has taken the FDA a very long time to issue warnings about some of their most damaging side effects.

People’s Pharmacy Alerts about FQ  Disasters:

By 1993, our readers were reporting eye pain and joint problems in association with Cipro. In 1994, we heard from a reader who had hallucinations while taking ofloxacin (Floxin), another FQ. In 1998, journalist Stephen Fried published his book, Bitter Pills, which is a frightening description of his wife’s experience with a severe FQ reaction. We interviewed Mr. Fried on our syndicated radio show and revealed some startling FQ disasters.

Here are just two articles about that experience:

Cipro, Floxin and Levaquin Cause Chaos

Cipro, Floxin and Levaquin Cause Chaos

Could Your Antibiotic Cause Permanent Nerve Damage?

Fluoroquinolone Antibiotics (Avelox, Cipro, Floxin, Levaquin) Leave A Terrible Trail of Woe and Intrigue

Fluoroquinolone Antibiotics (Avelox, Cipro, Floxin, Levaquin) Leave A Terrible Trail of Woe and Intrigue

More FQ Disasters: The FDA Warns About Tendon Trouble!

In 2008, the FDA required a black box warning about tendinitis and tendon rupture resulting from fluoroquinolone exposure (BMJ, July 19, 2008).  Tendon rupture is serious, but it is not the only worrisome problem these drugs may sometimes cause.

In 2013, the FDA warned about nerve damage that may be permanent.  Symptoms include pain, numbness, tingling or burning sensations. When these last for months or years, they can become intolerable.

Other FQ Disasters: Aortic Aneurysms:

Another serious concern is a bulge or shredding (dissection) of the aorta.

One reader wrote about her mother’s experience:

“My mother had an aortic dissection in 1995 and was not given much chance of surviving. They took her from the first ER to a trauma center hospital, where they wheeled her straight into the operating room. When she signed the consent for surgery, she was told that without it she would die within 24 hours.

“A graft from the aortic arch to the abdominal aorta replaced the damaged part of the vessel. She did survive the surgery, but she was paralyzed for the last decade of her life. She had taken levofloxacin and ciprofloxacin for several UTIs prior to the dissection…I believe that these drugs caused or contributed to the aortic dissection.”

The FDA finally issued a warning about aortic aneurysm and dissection on December 20, 2018. It did not, however, caution about retinal detachment. In fact, on May 10, 2017 the FDA concluded that there was no evidence of a link between these antibiotics and the risk of retinal detachment (RD).

The evidence is inconsistent, but research has linked older FQ antibiotics with RD (Journal Francais d’Ophthalmologie, Vol. 6, No. 10, 1983; JAMA, April 4, 2012). We wonder whether retinal detachments will be on the next list of FQ disasters.

Balancing Risks and Benefits:

Despite the evolving complications from FQ antibiotics, there are times when these drugs may be appropriate. The FDA states that such medications should be reserved for treating bronchitis, cystitis or sinusitis when there are no good alternatives.

Share your own FQ experience in the comment section below. Did these drugs work well without side effects? We’d like to hear that side of the equation. Have you experienced any side effects or long-lasting complications from FQ antibiotics. Please share your story.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. Sharon
    Colorado
    Reply

    Be aware of these insidious drugs. They can cause delayed adverse reactions. They don’t always cause immediate reactions! Be aware that the Fluoroquinolones might be given without your knowledge or permission.
    12 years ago I was given IV Levaquin as a prophylactic during minor surgery. I HAD NO INFECTION! Within a few months my body started to fall apart and I have not recovered.
    For me damage was permanent!

  2. Cheryl
    Reply

    I worked in the health care industry and was prescribed generic Levaquin for a sinus issue. My life changed 6 days later. I had terrible tendon pain. Then came neuropathy, vitreous detachment in both eyes, hearing loss in my right ear, olecranon bursitis, muscle wasting, tooth damage and loss, nightmares, body jumping, depression, anxiety, the list goes on. I’m 4.6 years out and still having problems. These are nasty drugs that can destroy you. Don’t take them, there are safer meds.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted. Learn how your comment data is processed.

Your cart

Total
USD
Shipping and discount codes are added at checkout.